MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY

THE SPECTRANETICS CORPORATION SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY
Model Number 420-159
Medical Device Problem Code Sharp Edges (4013)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/08/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient''s date of birth, age unk, patient''s weight unk, relevant tests/laboratory data unk.The turbo elite device was returned for evaluation.A kink was observed approximately 38 inches from the distal tip.Visual inspection found the distal tip was completely charred, resulting in protruding/sharp edges in the area.The outer jacket was melted at the base of the distal band resulting in slight deformation.No other damage to the catheter was observed.This has been determined to be a use related failure/failure to follow instructions.In the spectranetics ifu, it states that saline must be infused throughout the entire atherectomy procedure.The burnt epoxy at the turbo elite''s distal tip is indicative of lack of hydration during the procedure.If saline is not present during lasing, the distal tip of the device may become burnt.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.
 
Event or Problem Description
A peripheral atherectomy procedure commenced to treat a slightly calcified lesion in the patient''s mid superficial femoral artery (sfa).The physician chose a spectranetics 2.0 turbo elite laser atherectomy catheter to treat the patient, successfully completing one pass through the lesion, and then removed from the patient.As the device was being prepared for re-insertion into the vessel, the turbo elite faulted and damage was observed at the distal tip.Another catheter was used to complete the procedure with no reported patient harm.During device evaluation and investigation, protruding/sharp edges were observed at the device''s distal tip.This event captures the turbo elite with protruding/sharp edges, potential for harm.
 
Additional Manufacturer Narrative
G3): additional information received on 16 mar2023.H6): based on the additional information, the physician followed the ifu by adequately flushing during the procedure.Further investigation determined that the difficulty of hydration reaching the treatment site was due to the chronic total occlusion (cto) lesion, resulting in the damage observed at the turbo elite''s distal tip.Investigation conclusions code corrected to 50 (from 61 and 18).The cause of the reported failure was related to the patient''s condition, not use related (as captured in the initial mdr).Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.
 
Event or Problem Description
Additional information was received 16mar2023: the turbo elite was flushed with an adequate amount of saline through the sheath, per the ifu.

Brand Name
SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER
Common Device Name
CATHETER, PERIPHERAL, ATHERECTOMY
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer (Section G)
SPECTRANETICS
9965 federal drive
colorado springs CO 80921
Manufacturer Contact
barbara creel
9965 federal drive
colorado springs, CO 80921
719447-2465
MDR Report Key16507186
Report Number1721279-2023-00036
Device Sequence Number3301969
Product Code MCW
UDI-Device Identifier00813132024765
UDI-Public(01)00813132024765(17)241215(10)FBH22M09A
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K170059
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/15/2024
Device Model Number420-159
Device Catalogue Number420-159
Device Lot NumberFBH22M09A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/27/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/08/2023
Supplement Report FDA Received Date03/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/09/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COMMAND 0.014 GUIDE WIRE.; SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM.; TERUMO 6F INTRODUCER SHEATH.
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite